Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 1997, 10:43 PM CST for Coal County, Hughes County, Oklahoma. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 29, 1997, 10:43 PM CST (04:43 UTC)
- Expired
- Mar 29, 1997, 11:15 PM CST
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Coal County, OK, Hughes County, OK
The radar
The Norman radar (KTLX), 111 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 11:00 PM CST | Hail 0.75 | Atwood, OK | |
| Mar 29, 11:00 PM CST | Thunderstorm Wind 61 | Atwood, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:45 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Mar 29, 10:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 2545 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 300440 RRA
SVROKC
OKC029-063-300515-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CST SAT MAR 29 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
SOUTHERN HUGHES AND NORTHERN COAL
AT 1043 PM CST DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM LAMAR TO ALLEN TO JUST EAST OF ADA. MOVEMENT IS EAST AT
30 MPH. HAIL TO DIME SIZE AND WINDS TO 60 MPH ARE LIKELY.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
CHURCHILL
LAT...LON 3477 9610 3477 9636 3499 9637 3500 9610What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:51 PM CST, 7 hours 52 minutes earlier.
Area forecast discussion, Mar 29, 2:51 PM CST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 PM CST SAT MAR 29 1997 CDFNT IS MAKING SLOWER PROGRESS THAN PREV THOUGHT. THIS WL ALLOW A LTL MORE MSTR TO GET TO RED RVR. WL CONT MENTN OF TSTMS CNTL AND S TNGT... BUT WL BUMP UP POPS A BIT. A FEW SPRINKLES WITH POPS BLO 20 IN THE N. STLT LOOPS SHOW LOW CLDS INCRSG OVR KS BEHIND FNT...AND MDL LO LVL MSTR FLDS FCST A FEW HRS OF LOW CLDS AFT FROPA. WNDS WL ALSO BE QUITE STG BEHIND FNT FOR A FEW HRS. SLGT RISK SVR STILL LUKS GOOD DOWN SOUTH AS 12Z UA CHARTS SHOW MDTLY STEEP LAPSE RATES WHICH WL STEEPEN MORE WITH APCH OF COLD TEMPS ALF AND HTG FM SUNSHINE. WITH CDFNT SLOWING DOWN AND WMFNT NOW PUSHING N OF RED RVR...SLGT RISK WAS PULLED A LTL FURTHER N INTO SRN OK IN THE 18Z TSTM OUTLK. HI PRES BLDS INTO AREA ON SUN WITH ALL MDLS INDCTG DEEP DRYING AND SUBSIDENCE. PRES GRAD RELAXES QUITE A BIT IN THE W SUN AFTN...WITH LGT AND VRBL WNDS OVR ENTIRE FA SUN NGT. WITH DRY AIR AND CLR SKIES...FVBL RADIATIONAL COOLING CONDS WL SET UP. WL GO AT OR BLO GUID TEMPS SUN NGT. WITH PLENTY OF SUNSHINE ON SUN...HWVR...WL TREND MORE TWD THE WARMER FWC TEMPS. NGM AND ETA SHOWS MSTR GETTING SHOVED PRETTY FAR S INTO TX. ALTHOUGH WNDS WL BE RECOVERING ON MON WITH LEE TROF SETTING UP...BLV THAT AVN IS TOO AGRESSIVE WITH BRINGING BACK THE MSTR. ANY PCPN THAT DVLPS SHUD BE FAR TO OUR W VCNTY LEE TROF...AND W OF H5 SHTWV RDG. AND THAT'S ASSUMING ANY MSTR CAN MAKE IT BACK THERE...WHICH IS QUESTIONABLE. WL THEREFORE GO WITH FWC TEMPS ON MON...WHICH IS 10 TO 15 DEG WARMER THAN FAN. SRN PLNS WL BE RETURNING TO SWLY FLO ALF ON TUE WITH SLY WNDS STARTING TO BRING UP THE MSTR. WL KEEP CNVCTV-TYPE CHC POPS FOR TUE AND WED...AND IN THE S OF THU. TEMPS WL BE ON THE COOLING TREND THRU THE EXTDD PD WITH CLDS AND PCPN AROUND...AND NEW SURGE OF HI PRES COMING IN LT WED AND THU. ..04.. GAG 34/68/30/72 1001 PNC 38/64/32/70 1001 HBR 36/70/32/71 1001 SPS 42/69/37/72 3101 OKC 39/65/34/69 2001 DUA 48/65/40/71 4101 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Mar 29, 9:37 PM CST, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CST SAT MAR 29 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
927 PM 8 SW ARDMORE OK 1.00 INCH HAIL
3/29/97 CARTERN
CWLocal storm report, Mar 29, 9:38 PM CST, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CST SAT MAR 29 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNT Y LOCATION....
927 PM 8 SW ARDMORE OK 1.00 INCH HAIL
3/29/97 CARTERN
CWLocal storm report, Mar 29, 10:01 PM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001PM CST SAT MAR 29 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
930 PM 1 N OF SCHOOLTON OK E 70 MPH WINDS
3/29/97 SEMINOLE
CWLocal storm report, Mar 29, 10:01 PM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001PM CST SAT MAR 29 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
930 PM 1 N OF SCHOOLTON OK E 70 MPH WINDS
3/29/97 SEMINOLE
CWLocal storm report, Mar 29, 10:30 PM CST, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030PM CST SAT MAR 29 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
10 PM IN STRATFORD TO 1 SOUTH OK 0.88 INCH HAIL
3/29/97 GARVIN
1015 PM KONAWA P.D. OK 0.75 INCH HAIL
3/29/97 SEMINOLE
CWLocal storm report, Mar 29, 10:30 PM CST, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030PM CST SAT MAR 29 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
10 PM IN STRATFORD TO 1 SOUTH OK 0.88 INCH HAIL
3/29/97 GARVIN
1015 PM KONAWA P.D. OK 0.75 INCH HAIL
3/29/97 SEMINOLE
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:30 PM CST | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 45 min |
| Mar 29, 9:30 PM CST | Severe Thunderstorm Warning | OUN | Pontotoc, Pottawatomie, Seminole | 45 min |
| Mar 29, 9:30 PM CST | Severe Thunderstorm Warning | OUN | Garvin, McClain | 45 min |
| Mar 29, 9:55 PM CST | Severe Thunderstorm Warning | OUN | Hughes | 50 min |
| Mar 29, 10:13 PM CST | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.